Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What is the cause and treatment for severe coughing in a child?

Answered by
Dr.
Dr. Omprakash Ashokrao Deshmukh

Pediatrician

Practicing since :2008

Answered : 631 Questions

default
Posted on Tue, 26 Aug 2014 in Lung and Chest disorders
Question: my 6 year old is coughing a lot during day especially when running and at night he has cough attacks to where he cant breath and he sounds like he is choking and trying to catch breath. I have taking him to doctor twice and first visit got a steroid shot and cough medicine and amoxicillin. Second time got breathing treatments which don't seem to help much either.
doctor
Answered by Dr. Omprakash Ashokrao Deshmukh 35 minutes later
Brief Answer:
may be bronchospasm.

Detailed Answer:
Thanks for the query.

I will be happy to have some more detailes like history of fever, frequency of episodes of cough or respiratory infection, overall development of child.

It looks to me exersice induced bronchospasm or asthma.
You can try oral brochodilators like salbutamol.
You can also effectively use the inhaled bronchodilators (short acting and long acting) and steroids also, as needed or directed by the treting doctor.

Walking for 10 to 15 mins, and breathing through nose(mouth closed) while running may prevent the attack.
Night time cough also indicates the similar problem which will require similar treatment.
Hope i helped you.

Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Omprakash Ashokrao Deshmukh 1 hour later
this just recently started about a month ago at this severity but he would cough alot when he would run or play sports. is there some form of over counter medicine I can get him for this?
doctor
Answered by Dr. Omprakash Ashokrao Deshmukh 8 hours later
Brief Answer:
you can try syp. salbutamol.

Detailed Answer:
Thanks for the query.

I am not sure if you can get any medicines over the counter. Children's Benadryl which is available over the counter to treat cough; but I don't think it will be that effective. I would prefer syp salbutamol 5ml three times a day in this condition along with montelukast tablets. You can check with your pharmacy if these are over the counter. Approach a doctor for prescription if it's not over the counter.

If the aforementioned drug does not work then inhaler like short acting bronchodilator may be tried.

Avoid cold things or exposure to cold wind, keep the room of child dust free, do not keep books or curtains in room as they can attract dust.

Hope this answers your question.

Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  
Medical Topics

Recent questions on  Amoxicillin

doctor1 MD

for the last five days I have had a dry cough which has caused a lot of strain on my stomach I still have the cough but the pain (strain) is in both my left and right sides it some times takes my breath but not to the extent that it worrys me, a Dr at local centre has given me 7day course of Amoxicillin capsules which I started taking today, As the pain in my sides is aggrevated by the cough and it really is painful when I cough I thought the Dr would have given some cough mixture to ease it but he told me the cough will clear its self, which do s not help me when I am in so much pain when the coughing starts. I am type2 diabetic and it is not easy to buy over the counter any cough mixture which would be safe to take. what can I do to ease this pain

doctor1 MD

My 9yrold son was treated for strep throat/scarlet fever yesterday morning. He had been fevering, vomiting,sore throat, rash and headache since Saturday. He s taken 4 doses of amoxicillan now. His fever stayed down so far today, but his rash is everywhere now and itching. He has started complaining that his scrotum is sore to the touch and when he urinates (and the area is very red and inflamed with rash). So, his doctors and pharmacists are trying to conclude if it could be related to the strep or if he may be having a reaction to the meds and needs to change to something else. Any insight on the matter would be greatly appreciated. Thanks.

doctor1 MD

Umm, i sing extreme metal songs. It was like 2 months ago i had to sing for a concert, after which i had this problem with my throat. It started with a discomfort and a kinda something stuck in my throat feeling. When inspected i found small granules developed in my posterior oropharynx region. I thought maybe it was the case of overuse of vocal chords and something related with it... (i had similar problems related to it a year ago, took voice rest for about two weeks plus AMOXICILLIN case: ACUTE laryngitis and got rid of it) I did voice rests, took amoxicillin for couple of days and i stopped... which i shouldn t have done. It went good for couple of days but the discomfort continued... I ve stopped singing and try not to speak more. After about a month,i visited a doc, he said its the case of CHRONIC pharyngitis. He prescribed AMOXICILLIN, CETIRIZINE for a week... but the granules are still there. They are itchy. The dry cough kinda feel is omnipresent. Whenever i take dairy products, i get this dry cough kinda feeling that causes the discomfort. It comes and goes... Even foods that are not that spicy causes the discomfort. I cough but mostly saliva. The doc says the problem is related with my nose, now i m on to CLAVAM 625 starting today... he says i gotta get operated for the solution. says the granules are the result of the nasal infection... when the nasal part is done the granules will subside themselves... The doc says its not too serious, but i still have the discomfort... Is it because i didn t took the proper dose for AMOXICILLIN that the granules are still there??? Suggestions please. Thank you.

doctor1 MD

I am a fairly healthy 32yr old female. I first developed strep throat at the end of June,a week before my femoral rotational osteotomy,and was put on a z-pak. 2 weeks after being home my throat started bothering me again and I felt very weak. My doc diagnosed me with strep,again. After that I was diagnosed 2 more times with strep and was given amoxicillin,ceftin,roceftin,and cipro. A week after the cipro I tested negative,via rapid strep,but still felt weak and my throat felt worse. He put me on Methylprednisone. I went to a different doc yesterday and she reported orange spots on the back of my throat and noticed the 2 red marks on the skin of my throat. She thinks its from acid reflux,which I told her I don t have. I expressed to her my concern about the possibilty of catching something due to my blood tranfusion I had after my surgery.She performed a full panel,including mono spot and HIV,and the result came back completely clean and flawless. My question is what else could cause these orange spots,painfull swallowing,headache, and fatigue. She has put me on a nystatin mouthwash,but there is no yeast. Thank you for your time..

doctor1 MD

Can you take amoxicillin and Valtrex for shingles at the same time. I have a sinus infection and my shingles has returned. YYYY@YYYY

doctor1 MD

For the past week I had lot of itching near my butt, after few days the skin became very thick. Currently itching has reduced, but I can feel the lumps and its painful when I sit Have attached pic.

doctor1 MD

I have strep throat . I started amoxicillin yesterday, but it seems the swelling in my throat is worse. Is this to be expected? How soon should the medication kick in?